Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

February 11, 200910 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Feb 11, 2009, 8:11 PM EST for 10 counties in Pennsylvania. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 8:11 PM EST (01:11 UTC)
Expired
Feb 11, 2009, 8:57 PM EST
In force
46 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Fayette County, PA, Forest County, PA, Indiana County, PA, Jefferson County, PA, Mercer County, PA, Venango County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 5:53 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2009-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2009-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
561 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 6:20 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 11, 6:20 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
620 PM EST WED FEB 11 2009

.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH ACROSS THE AREA LATE THIS EVENING
WITH SHOWERS AND ISOLATED THUNDERSTORMS. STRONG GUSTY WINDS WILL
OCCUR AS THE FRONT APPROACHES AND AFTER IT PASSES. HIGH PRESSURE
WILL BRING CLEARING FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...

HAVE UPDATED TO INCLUDE SVR WATCH AND TO ADJUST POPS TO CURRENT
ACTIVITY. ALSO ADDED MENTION OF SEVERE FOR THIS EVENING.

STRONG COLD FRONT WILL PUSH ACROSS THE FORECAST AREA BETWEEN 00Z
AND 04Z FROM WEST TO EAST. VERY STRONG LOW LEVEL WINDS MAY PRODUCE
WIND GUSTS IN EXCESS OF 50 KNOTS WITH CONVECTION AHEAD OF THE
FRONT AND IN SYNOPTIC GUSTS BEHIND THE FRONT. WINDS ALOFT REMAIN
STRONG INTO THURSDAY AFTERNOON BEFORE THEY BEGIN TO WEAKEN
THURSDAY EVENING. MUCH COLDER AIR WILL PUSH IN BEHIND THE FRONT
THURSDAY. DRIER AIR BEHIND THE FRONT WILL ALSO REDUCE THE RISK OF
SHOWERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLDER TEMPERATURES BEHIND THE STRONG COLD FRONT WILL BRING SOME
LAKE EFFECT SNOW SHOWERS TO THE NORTH AND THE RIDGES EAST OF
PITTSBURGH WITH LIGHT SNOW ACCUMULATIONS EXPECTED INTO FRIDAY
MORNING. HIGH PRESSURE BUILDING INTO THE DISTRICT FRIDAY WILL
BRING AND END TO THE SNOW SHOWERS AND PROVIDE DRY WEATHER AND
CONTINUED CHILLY TEMPERATURES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
SURFACE LOW WILL MOVE EAST OFF THE MID ATLANTIC COAST BY SUNDAY.
WILL KEEP CHANCE FOR RAIN AND SNOW SHOWERS SATURDAY NIGHT INTO
SUNDAY. MAINLY DRY CONDITIONS ARE EXPECTED MONDAY AND TUESDAY UNDER
SURFACE HIGH PRESSURE. NEXT SYSTEM WILL MOVE EAST INTO THE MID MS
VALLEY BY WEDNESDAY SPREADING SCATTERED RAIN AND SNOW SHOWERS INTO
OUR FORECAST AREA BY MIDWEEK.

TEMPERATURES ARE FORECAST TO BE NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
SURFACE LOW OVER ILLINOIS WILL CONTINUE TO STRENGTHEN AND MOVE
NORTHEAST ACROSS THE GREAT LAKES TONIGHT...WITH A STRONG COLD FRONT
SWEEPING ACROSS THE UPPER OHIO VALLEY EARLY TONIGHT. SHOWERS AND
SCATTERED THUNDERSTORMS WILL ACCOMPANY THIS FRONT ALONG WITH THE
POTENTIAL FOR WIND GUSTS OVER 40KT IN CONVECTION.

STRONG WEST WINDS ARE EXPECTED TO PERSIST IN STRONG PRESSURE
GRADIENT BEHIND THE FRONT LATER TONIGHT THROUGH THE END OF THE TAF
PERIOD WITH GUSTS REACHING 50 KT AT TIMES. MVFR CEILINGS AND
VISIBILITIES SHOULD PREVAIL LATE TONIGHT AND THURSDAY MORNING IN
NUMEROUS RAIN SHOWERS.

SCATTERED RAIN AND SNOW SHOWERS WILL GRADUALLY DIMINISH BY THURSDAY
AFTERNOON...WITH VFR CONDITIONS DEVELOPING AND CONTINUING THROUGH
FRIDAY AS HIGH PRESSURE BUILDS IN.

NEXT LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS THE OHIO VALLEY AND
BRING SCATTERED RAIN AND SNOW SHOWERS AND POSSIBLE MVFR/IFR
RESTRICTIONS FOR SATURDAY AND SATURDAY NIGHT.

GENERALLY VFR CONDITIONS ARE EXPECTED FOR SUNDAY AND MONDAY AS HIGH
PRESSURE RETURNS.

&&

.HYDROLOGY...
TEMPERATURES ARE FORECAST TO REMAIN WELL ABOVE FREEZING UNTIL
THURSDAY NIGHT...THUS SNOW MELT WILL CONTINUE. WATER EQUIVALENT
IN THE SNOW PACK ALONG THE I-80 CORRIDOR AND IN THE RIDGES IS
STILL ON THE ORDER OF 1 INCH WITH SOME HIGHER AMOUNTS REMAINING ON
THE RIDGES. IN ADDITION, APPROXIMATELY AN INCH OF RAINFALL IS
PROJECTED OVER THE NEXT TWO DAYS.

SO...ADDITIONAL RISES ON AREA RIVERS AND STREAMS MAY BE EXPECTED
THIS WEEK WITH CONTINUED ICE MOVEMENT AND POSSIBLE ICE JAMS. AREA
WATERWAYS AND ACTUAL PRECIPITATION AMOUNTS WILL HAVE TO BE
MONITORED CLOSELY THIS WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR MDZ001.
OH...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR OHZ039>041-
     048>050-057>059-068-069.
PA...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR PAZ007>009-
     013>016-020>023-029>032.
WV...HIGH WIND WARNING UNTIL 7 PM EST THURSDAY FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Feb 11, 2:45 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
245 PM EST WED FEB 11 2009

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-121200-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
245 PM EST WED FEB 11 2009

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH PRIMARY THREAT BEING
   DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ001>004-012-121200-
HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
245 PM EST WED FEB 11 2009

...TORNADO WATCH 18 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048>050-057>059-068-069-121200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
245 PM EST WED FEB 11 2009

...TORNADO WATCH 18 IN EFFECT UNTIL 9 PM EST THIS EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 11, 7:40 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     WASHINGTON              40.17N 80.25W
02/11/2009                   WASHINGTON         PA   LAW ENFORCEMENT

            TREES DOWN

&&

TGREEN
Local storm report, Feb 11, 7:46 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
746 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     WOODSFIELD              39.76N 81.12W
02/11/2009                   MONROE             OH   LAW ENFORCEMENT

            TREES DOWN WITH SEVERAL POWER OUTAGES.

&&

TGREEN
Local storm report, Feb 11, 7:59 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
759 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     FARMINGTON              39.81N 79.57W
02/11/2009  E60 MPH          FAYETTE            PA   TRAINED SPOTTER

            ACCOMPANIED BY DIME SIZED HAIL

&&

TGREEN
Local storm report, Feb 11, 8:01 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
801 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     WEST MIFFLIN            40.36N 79.87W
02/11/2009  M92 MPH          ALLEGHENY          PA   ASOS

            RECORDED AT KAGC

&&

TGREEN
Local storm report, Feb 11, 8:02 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
802 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     3 E MORGANTOWN          39.63N 79.90W
02/11/2009  M60 MPH          MONONGALIA         WV   ASOS

            RECORDED AT KMGW

&&

TGREEN
Local storm report, Feb 11, 8:06 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     6 SE DAVIS              40.68N 79.08W
02/11/2009                   INDIANA            PA   PUBLIC

            TREES DOWN

&&

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 7:26 PM ESTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Fayette, Greene and 6 more64 min
Feb 12, 4:15 AM ESTWind AdvisoryPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Forest and 6 more15 hr
Feb 12, 8:54 AM ESTRiver Flood AdvisoryPBZArmstrong, Clarion4 hr
Feb 12, 8:54 AM ESTRiver Flood AdvisoryPBZArmstrong4 hr
Feb 12, 8:54 AM ESTRiver Flood AdvisoryPBZArmstrong4 hr
Feb 12, 1:49 PM ESTAreal Flood WarningPBZArmstrong, Clarion, Venango20 hr
Feb 12, 4:34 PM ESTAreal Flood WarningPBZForest8 hr
Feb 12, 2:25 AM ESTRiver Flood WarningPBZCoshocton3 days
Feb 11, 7:40 PM ESTSevere Thunderstorm WarningPBZTucker50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.